Kansas, 2003Lightning Strikes in Kansas, August 28, 2003
August 28, 2003 · NWS ICT · 2 events in 2 counties and zones
2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 28, 8:12 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 28, 8:12 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT THU AUG 28 2003
LATEST RADAR LOOP SHOWING A STRONG OUTFLOW BOUNDARY STARTING TO PUSH
INTO SOUTH CENTRAL AND SOUTHEAST KANSAS. LATEST PROFILER OUT OF
HAVILAND SHOWING THE UPPER LEVEL FLOW ABOVE THE RAIN COOLED BOUNDARY
LAYER STARTING TO INCREASE FAIRLY RAPIDLY TO 30 TO 40 KTS OUT OF THE
SOUTHWEST DUE TO THE PASSAGE OF A MID LEVEL TROF. UPPER AIR PLOTS
SHOWING UPSTREAM 850MB DEWPOINTS AROUND +16 DEG C. LATEST WATER
VAPOR LOOP/MDCRS PLOTS ALSO SHOWING GOOD DIFFLUENCE TAKING PLACE
ACROSS CENTRAL KANSAS WITH UPPER LEVEL FLOW INCREASING ACROSS THE
NORTHERN PLAINS. THIS WILL ENHANCE THE ISENTROPIC LIFT IN THE CWFA
TONIGHT AS DEPICTED ON THE 310-315K THETA SURFACE. WITH ALL THAT
SAID, IT APPEARS THINGS SHOULD START SETTING UP FOR COPIUS AMOUNTS
OF RAINFALL TONIGHT.
THE MAIN QUESTION WILL BE THE LOCATION OF WHERE THE HEAVIEST
RAINFALL WILL SET UP. LATEST RUC SHOWING THE BEST ISENTROPIC UPGLIDE
TAKING PLACE ACROSS EAST OF INTERSTATE 35 WHERE STORMS CONTINUE TO
DEVELOP. RUC DEPICTS THE LOW LEVEL FLOW VEERING OUT OVERNIGHT WHICH
WILL ALLOW FOR THE CORFIDI VECTORS TO POINT BACK TO THE SOUTHWEST.
AS A RESULT, WE COULD SEE TRAINING ECHOES ACROSS SOUTHEAST KANSAS.
WE ARE NOT GOING TO ISSUE A FLOOD WATCH AT THIS TIME, SINCE THE
LOW LEVEL FLOW TENDS TO WEAKEN TOWARDS DAYBREAK AND WE ARE QUITE DRY
IN THAT REGION. WEST OF INTERSTATE 35, WE SHOULD SEE SCATTERED
STORMS DEVELOP TO THE NORTH OF THE OUTLFOW BOUNDARY, BUT COVERAGE
MAY NOT BE AS GREAT. WE WILL BOOST POPS IN AREAS EAST OF INTERSTATE
35 FOR NOW AND TAPER THEM SOME FURTHER WEST.
THIS ACTIVITY SHOULD GRADUALLY WEAKEN TOWARDS MID MORNING BEFORE THE
LOW LEVEL FLOW WEAKENS.
---------------------------------------------------------------------
COX
300 PM CDT THU AUG 28 2003
FCST FOCUS REMAINS ON THUNDERSTORM CHCS TONIGHT THROUGH SAT. PRIMARY
FOCUS IS ON EVOLUTION TONIGHT INTO TOMORROW.
WILL LEAN TOWARD AN ETA/GFS SOLUTION FOR PRECIP OVERNIGHT INTO SAT.
LATEST WATER VAPOR INDICATED A WEAK MCV ACROSS NE KS WHILE A DIFFUSE
850MB BOUNDARY WAS EVIDENT ACROSS NORTHERN KS ON THE PROFILER
NETWORK. THIS BOUNDARY WAS ACTING AS A TRIGGER FOR CONTINUED
ELEVATED TSRA TODAY. MEANWHILE, A SUBTLE WAVE MAY BE PRESENT ACROSS
EASTERN COLO. WITH ANOTHER ACROSS THE 4 CORNERS. STRONGEST UPPER
WAVE WITHIN WESTERLIES REMAINS DISPLACED ACROSS MT/ND. AM UPPER AIR
SHOWED A VERY MOIST 850MB LAYER ACROSS THE REGION WITH 12-15C
DEWPOINTS. AT THE MOMENT, FORCING FROM PERSISTENT WAA/ISENTROPIC
PRESSURE ADVECTION IS DRIVING ELEVATED STORMS WHILE 300-200MB WINDS
ARE ALSO DIVERGENT ACROSS THE NORTHERN HALF OF THE STATE.
SFC MAP/VIS IMAGERY SUGGESTS THAT CONDS ARE BECOMING MORE FAVORABLE
FOR THUNDERSTORM DEVELOPMENT THIS EVENING. CYCLONIC SFC FLOW ACROSS
THE WESTERN PORTION OF THE CWA IS ENHANCING MASS CONVERGENCE FROM
HUT TO SLN WESTWARD. MUCH OF THE CWA NOW MODERATELY/EXTREMELY
UNSTABLE WITH 100MB MIXED LAYER CAPES ON THE ORDER OF 2500J/KG.
0-6KM SHEAR ONLY 10-20KTS SO MULTICELLS WITH DOWNBURSTS AND LARGE
HAIL GIVEN DIRECTIONAL SHEAR IN THE 850-500MB LAYER. WILL INCLUDE
SEVERE WORDING INTO TONIGHT/S FCST WITH BEST CHCS FOR RAIN IN A
MONTH OR SO OVERNIGHT AS CONTINUED UPPER DIV SUPPORTS CONVECTION
DRIVEN FROM MODEST PRESSURE ADVECTION, SFC-800MB CONVERGENCE, AND
PERSISTENT INSTABILITY.
FRIDAY, BELIEVE THAT CLOUDS/THUNDERSTORMS WILL LIMIT DAYTIME HEATING
TO NEAR OR BELOW GUIDANCE. WILL TRIM HIGHS ACCORDINGLY AND INCREASE
RAIN CHCS AS MAIN MID LEVEL CONVERGENT AXIS PASSES ACROSS THE CWA.
RAIN CHCS SHOULD PERSIST ACROSS THE SOUTHERN COUNTIES INTO FRIDAY
NIGHT/EARLY SAT AS THE INSTABILITY AXIS SHIFTS SOUTH. THE MAIN UPPER
TROUGH WILL LAG AND PASS ACROSS THE AREA SAT-SUNDAY HOWEVER AT THIS
TIME, THE ETA/GFS SUGGEST THAT THE INSTABILITY AXIS IS SOUTH OF THE
CWA. FOR NOW WILL DECREASE POPS BUT KEEP RAIN WORDING IN FOR THE
SOUTHERN COUNTIES INTO SAT-SAT NIGHT.
FCSTID = 11
ICT 69 79 63 76 / 70 60 40 30
HUT 66 79 61 77 / 70 50 30 20
EWK 68 79 62 78 / 70 60 40 20
EQA 69 78 63 77 / 70 60 40 20
WLD 71 83 65 76 / 50 70 50 40
RSL 63 79 58 76 / 60 30 20 20
GBD 64 79 59 75 / 50 40 30 20
SLN 65 79 61 79 / 60 40 20 10
MPR 67 79 62 78 / 70 60 40 20
CFV 71 82 65 77 / 50 70 50 40
CNU 69 79 65 78 / 50 60 50 20
K88 69 80 65 78 / 60 60 50 20
.ICT...
KS...NONE.
CO
Hazardous weather outlook, Aug 28, 8:35 PM CST, 1 hour 55 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-291030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
935 PM CDT THU AUG 28 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
OCCASIONAL THUNDERSTORM ACTIVITY WILL CONTINUE TO AFFECT MUCH OF THE
REGION TONIGHT. THE LOW LEVEL JET IS EXPECTED TO INCREASE DURING THE
OVERNIGHT HOURS. THIS SHOULD KEEP THE THUNDERSTORM DEVELOPMENT GOING
ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS. LOCALIZED
HEAVY RAINFALL AMOUNTS IS POSSIBLE FOR SOME OF THESE AREAS,
ESPECIALLY FOR LOCATIONS EAST OF THE KANSAS TURNPIKE. GUSTY
WINDS UP TO 50 MPH WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER
STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS FROM FRIDAY
THROUGH SATURDAY. ISOLATED OCCURRENCES OF HAIL AND STRONG WINDS ARE
POSSIBLE, BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. LOCALLY
HEAVY RAINFALL WILL BE MORE OF A THREAT IN SOUTHEAST KANSAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EVENING, ALONG AND WEST OF I-35, AND REGIONWIDE OVERNIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
CJ
In the hours before
Local storm report, Aug 28, 9:46 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1046 PM CDT THU AUG 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0517 PM GYPSUM KS .75 INCH HAIL
08/28/03 SALINE REPORTED BY KSAL.Lightning, Montgomery
- When
- August 28, 10:30 PM CST to 11:00 PM CST
- Where
- Montgomery County, Independence
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Unspecified number of power poles struck, severing power to 1,073 residences. By approximately 10AM the following morning, power had been restored to all but 61 residences. Times of incidents approximate. Narrative courtesy of the Parsons Sun.
Lightning, Labette
- When
- August 28, 11:00 PM CST to 11:15 PM CST
- Where
- Labette County, Parsons
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
Unspecified number of power poles struck, severing power to 586 residences. By approximately 10 AM the following morning, power had been restored to all but 20 residences. Times of incidents are approximate. Narrative courtesy of Parsons Sun.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Kansas, August 28, 2003$20 million · 27 events
- Hail and Damaging Winds in Georgia, August 28, 2003$230,000 · 1.5 in hail · 8 events
- Damaging Winds and Lightning Strike in Virginia, August 28, 20033 injured · $47,000 · 50 kt wind · 6 events
- Lightning Strike in Delaware, August 28, 2003$100,000 · 1 event
- Lightning Strikes in Georgia, August 28 to 29, 2003$70,000 · 2 events
- Hail and Damaging Winds in Wisconsin, August 28, 2003$50,000 · 2.25 in hail · 7 events
- Wildfire and Lightning Strike in California, August 28, 2003$40,000 · 2 events
- Hail and Damaging Winds in Michigan, August 28 to 29, 2003$19,000 · 61 kt wind · 8 events
- Damaging Winds in Iowa, August 28, 2003$21,000 · 55 kt wind · 2 events
- Damaging Winds in Wisconsin, August 28, 2003$17,000 · 56 kt wind · 5 events
- Flash Flood and Hail in Kansas, August 28, 20031.75 in hail · 11 events
- Flash Flood in Colorado, August 28, 2003$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378035, 5378034.